I have been taking Alprazolam for about 6 month off and on and for the last month I have been taking about 2 mg a day 1mg in the morning and 1mg at night to fall asleep sometimes just the one at night. i have not had any for the last 2 days and i want to stop all together is it ok to quit cold turkey because i cant afford to see my doctor i see other posts of people taking 10mg a day bet i never took that much in a whole day let alone at one time. i really dont want to ween myself off of these i just want to stop . i had the shakes and a hard time sleeping last night and figured it was withdrawl symptoms, i take no other meds. any advice would be great. thank you
24 Mar 2011
Alprazolam is a benzodiazepine. Withdrawal from benzodiazepines are life threatening and as dangerous as alcohol withdrawal. Like with stopping alcohol cold turkey, you are at risk of having severe seizures.
When I was in treatment for my alcoholism, I was told benzodiazepines were like 'a pill form of alcohol' affecting the same part of the brain. This is why benzos, like xanax, valium, and others are used and TAPERED off in treatment centers to detox people from alcohol (AND BENZOS).
Unfortunately, I had to witness this several times because I didn't get it the first go 'round. Now tho, I can say I am happily sober. : )
So, my answer is definitely DO NOT stop cold turkey.
24 Mar 2011
I would agree with free today,it would be the worst decision you could make going cold turkey,i understand you just want off them straight away but you'd be only doing yourself more damage,by maybe causing seizures and also alot of withdrawls.My advice is tapering off as best you can,speak to your doc for some help about weening off.
Take care hope it goes well for you
25 Mar 2011
I understand that having to run into the doctor is an added expense that you don't need right now but even though you haven't been taking large doses of Xanax the very point was made last night when you had symptoms of withdrawl you may not want to ween yourself off but far better you do that than for your body to react in an adverse way, if you are only taking 2 at the most a day cutting it down to 1/2 tablet once or twice a day, 0.25mg is smallest dose, 0.5mg is next dose, then 1mg and then 2mg. so people who have abruptly stopped the medication have experienced seizures as a result, I don't want to cause you to be concerned I want you to be safe.
- Alprazolam Information for Consumers
- Alprazolam Information for Healthcare Professionals (includes dosage details)
- Side Effects of Alprazolam (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I want to stop cold turkey have tried tapering but have never been able to do that. I had a heart stress test 2 months ago and everything was good. ...
3 answers • 19 Nov 2011
I lost my job and insurance a few months back, I've been taking xanax for over 9 years,6 mg a day, and had to stop cold turkey, (thanks obuma) ...
6 answers • 15 May 2012
Ive been taking around15mg lortab or percosets twice a day for the last year and a half.i wanna quit
... cold turkey.im afraid of withdrawls.never done this befor but i HAVE to stop. I hate living this way.any tips to stop without dying?
1 answer • 25 Feb 2013
My Mom is 72 years old with Parkinson's related dementia, she also has heart problems, and has started having difficulty swallowing lately. She ...
1 answer • 1 Jun 2013
I just broke up with my long term boyfriend and I want to stop taking Jolivette. I have almost a full pack left, but I know I can't just stop ...
2 answers • 2 Jul 2013